Preventing errors relating to commonly used anticoagulants.
Approach to Improving Safety
- Patient Self-Management
- Communication between Providers
- Clinical Pharmacist Involvement
- Automatic drug dispensers
- Bar Coding and Radiofrequency ID Tagging
- Computerized Provider Order Entry (CPOE)
- Patient Education
- Discontinuities, Gaps, and Hand-Off Problems
- Medication Errors/Preventable Adverse Drug Events
Setting of Care
Anticoagulant therapies such as heparin and warfarin are considered high-alert medications, due to the high potential for patient harm if used improperly. They have been associated with adverse events in a variety of settings, including in hospitalized patients and outpatients, and ensuring the safety of patients receiving anticoagulants is a National Patient Safety Goal for 2008. This sentinel event alert issued by the Joint Commission discusses the root causes of anticoagulant-associated patient harm and recommends strategies for reducing errors, including implementation of a pharmacist-led anticoagulation service. Sentinel event alerts are intended to promote rapid implementation of patient safety strategies, and adherence to these recommendations is assessed on site visits by the Joint Commission.